Frequent/recurrent hypoglycaemia

This symptom can have many potential causes but important ones to consider are:

1) What is the HbA1c? if below target the total daily dose of insulin may be too high

2) Is there lipohypertrophy at the injection sites? - this can cause erratic absorption of insulin and these sites should be avoided

3) Is the patient self-adjusting insulin doses and what system are they using to do so? - patient education may need to be re-assessed.

4) Does the patient have co-existent autonomic neuropathy and gastroparesis? this is a particularly challenging set of circumstances to manage.

5) Has addison's disease been excluded? - consider performing a short synacthen test

6) Has celiac disease been excluded? - TTg antibodies should be requested.

7) Is there a relationship to drinking alcohol?

8) Is there a relationship to exercise?

Diabetesbible is for health professionals